Missouri, 2008

Flood and Hail in Missouri, May 24 to 26, 2008

May 24 to 26, 2008 · NWS EAX · 2 events in 2 counties and zones

A thunderstorm produced one report of hail in Atchison county Missouri, May 24, 2008. Also, there were several thunderstorms with very heavy rains in the Grand River basin, and this caused the Grand River to go in flood near Sumner.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A thunderstorm produced one report of hail in Atchison county Missouri, May 24, 2008. Also, there were several thunderstorms with very heavy rains in the Grand River basin, and this caused the Grand River to go in flood near Sumner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 23, 11:24 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 23, 11:24 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1224 AM CDT SAT MAY 24 2008

...AVIATION DISCUSSION...

.DISCUSSION...

NEEDED TO LOWER MIN TEMPERATURES OVER NORTHERN PORTIONS OF CWA AS
STIFF EASTERLY BOUNDARY LAYER WINDS CONTINUE TO DRAW IN DRIER AIR
FROM IL. WARM FRONT LIES NEAR LINN AND BATES COUNTIES BUT SEE NO
SIGN OF THIS BOUNDARY LIFTING NORTH OVERNIGHT. CLOUDS HAVE
INCREASED/THICKENED NORTH OF THE FRONT AND EXPECT TO SEE CLOUDY
SKIES FOR THE REST OF THE NIGHT.

SEVERAL CONVECTIVE COMPLEXES OVER KS INTO NE APPEAR TO BE MORPHING
INTO ONE LINEAR MCS WITH SEVERAL SUPERCELLS PRECEDING IT OVER
CENTRAL KS. BACKING OF THE 850MB WINDS IN ADVANCE OF THIS CONVECTION
PLUS THE PRIMARY UPPER TROUGH SHOWING NO SIGNS OF MOVING EAST WILL
WILL KEEP THIS COMPLEX OF STORMS FROM ADVANCING TOO FAST TO THE
EAST. NONETHELESS...AS THIS SYSTEM EVOLVES OVERNIGHT IT EASILY COULD
HOLD TOGETHER LONG ENOUGH TO REACH THE WESTERN CWA BY DAYBREAK
SATURDAY. UNTIL THEN WILL STRIP AWAY POPS TILL AFT MIDNIGHT.

MJ

&&

.PREV DISCUSSION...
/419 PM CDT FRI MAY 23 2008/
COMPLEX WEATHER PATTERN CONTINUES TO MAKE FORECASTS NOT SO CLEAR
CUT. WESTERN UPPER LEVEL CUT OFF LOW PRESSURE IS FORECAST TO SPLIT
INTO TWO PARTS ON SATURDAY...WITH ONE PORTION LIFTING INTO THE
NORTHERN PLAINS WHILE THE OTHER PORTION RETROGRADES TO THE WEST
COAST. AS THE LOW MOVES INTO THE NORTHERN PLAINS...THE UPPER RIDGE
THAT HAS BEEN OVER THE FORECAST AREA WILL BE MOVING EAST OF THE
REGION AND A SOUTHWEST FLOW WILL SET UP BY SATURDAY NIGHT. AS THE
NORTHERN PLAINS SHORT WAVE MERGES WITH A TROUGH OVER EASTERN CANADA
ON SUNDAY NIGHT...IT WILL START TO SUPPRESS THE UPPER RIDGE OVER THE
SOUTHEASTERN PART OF THE COUNTRY. AT THE SURFACE...THE WARM FRONT
THAT CURRENTLY RESIDES IN SOUTHWEST MISSOURI AND SOUTHEAST KANSAS
SHOULD JUMP NORTH BY SUNDAY MORNING AS A SURFACE HIGH MOVES FROM THE
GREAT LAKES INTO THE EASTERN PART OF THE COUNTRY...SETTING UP A
STRONG RETURN FLOW ACROSS THE FORECAST AREA. THIS WILL PUT THE
FORECAST AREA IN A WARM AND HUMID AIR MASS FOR THE SUNDAY AND MONDAY
TIME FRAME. THEN AS HIGH PRESSURE STARTS TO BUILD IN FROM SOUTH
CENTRAL CANADA ON MONDAY...ASSOCIATED WITH THE EASTERN CANADIAN
SHORT WAVE TROUGH...A COLD FRONT WILL START TO SLIDE SOUTH INTO THE
FORECAST AREA. THIS FRONT SHOULD MOVE SOUTH OF THE FORECAST AREA BY
TUESDAY MORNING.

THE WARM FRONT TO THE SOUTH OF THE FORECAST AREA THIS
AFTERNOON...MAY PROVIDE ENOUGH FOCUS FOR A FEW THUNDERSTORMS TO
DEVELOP ALONG AND JUST TO ITS NORTH WHERE SOME WEAK THETA E
ADVECTION IS APPARENT ON THE 850 MB SURFACE. IF THESE STORMS DO POP
UP...THEY WOULD HAVE THE POTENTIAL OF PRODUCING HAIL AND STRONG
WINDS. ANY DEVELOPMENT THIS EVENING SHOULD BE SOMEWHAT DIURNALLY
DRIVEN...SO WOULD EXPECT BY SHORTLY AFTER SUNSET THE ACTIVITY WOULD
BE DYING DOWN...AS THE STRONG BACKED LLJ FOCUSES ON THE SEVERE
CONVECTION OUT IN WESTERN KANSAS. OVERNIGHT TONIGHT...THERE WILL BE
A CHANCE THAT A STORM COMPLEX IN KANSAS WOULD TRY TO BUILD TO THE
EAST INTO EASTERN KANSAS AND WESTERN MISSOURI...BUT THE MORE LIKELY
FOCUS WILL STAY TO THE WEST OF THE FORECAST AREA IN THE MAIN THETA E
AXIS ACROSS CENTRAL KANSAS.

FOR SATURDAY AFTERNOON AND EVENING...AGAIN CONCERN FOCUSES ON THE
WARM FRONT WHICH SHOULD BECOME MORE ORIENTED NORTHWEST TO SOUTHEAST
FROM EASTERN NEBRASKA TO SOUTHWEST MISSOURI. CONVECTION WILL BE
POSSIBLE ALONG AND AHEAD OF THE DRY LINE WHICH SHOULD BE FURTHER TO
THE EAST...IN CENTRAL KANSAS...WITH THE STORMS POSSIBLY DEVELOPING
AS FAR EAST AS WESTERN MISSOURI.

ON SUNDAY...WITH THE OUTLOOK AREA IN THE WARM SECTOR...A MORE
SUMMERLIKE REGIME WILL BE OCCURRING...WITH CONVECTION POSSIBLE JUST
ABOUT ANYWHERE IN THE FORECAST AREA. MODELS SHOW LITTLE IN THE WAY
OF A CAP...SO CONVECTION COULD GET GOING FAIRLY EARLY...ESPECIALLY
IF ANY KIND OF WEAK SHORT WAVES EXIST IN THE SOUTHWEST FLOW ACROSS
THE REGION.

ON MONDAY WITH THE COLD FRONT DROPPING SOUTH INTO THE REGION...IT
SHOULD PROVIDE THE MAIN FOCUS FOR STORM DEVELOPMENT...AND WILL
CONTINUE TO DO SO UNTIL IT EXITS THE REGION. WITH THE WEST TO EAST
ORIENTATION OF THIS BOUNDARY...THERE IS A CONCERN FOR TRAINING OF
THUNDERSTORMS AS THIS FRONT SLOWLY MOVES SOUTH...SO FLOODING MAY
BECOME AN ISSUE. WE MAY END UP WITH A FLOOD WATCH BEFORE THIS
HOLIDAY WEEKEND IS OVER.

FOR THE MID WEEK TO LATE WEEK PERIOD...A BRIEF DRY PERIOD WILL BE
POSSIBLE FOR WEDNESDAY...BUT AFTER THAT...WITH ONLY A WEAK UPPER
RIDGE ACROSS THE REGION...ANY MINOR SHORT WAVES CRESTING THIS RIDGE
WOULD HAVE THE POTENTIAL OF SETTING OFF CONVECTION. CURRENTLY MODELS
ARE SUGGESTING A WAVE ON LATE THURSDAY NIGHT AND INTO FRIDAY MAINLY
TARGETING THE NORTHERN PORTIONS OF MISSOURI. WILL HAVE SOME LOW POPS
TO COVER THAT POSSIBILITY.

PC

&&

.AVIATION...

FOR THE 06Z TAFS...BAND OF SHOWERS AND THUNDERSTORMS WHICH FORMED
FROM SOUTHEAST NE THROUGH NORTHEAST KS WILL LIKELY PASS THROUGH THE
STJ TERMINAL BETWEEN 06-08Z WITH VFR CEILINGS. OTHERWISE...VFR
CEILINGS AT MCI AND MKC WILL SHORTLY DROP INTO THE MVFR CATEGORY
UNDER A STIFF EASTERLY SURFACE WIND. LARGE AREA OF CONVECTION OVER
CENTRAL KS WILL LIKELY WEAKEN AS IT NEARS THE KS/MO STATE LINE
TOWARDS DAYBREAK. WILL GO WITH VCTS STARTING AROUND 09Z-10Z AND END
BY MID MORNING. AMENDMENTS LIKELY IF ACTIVITY DOES NOT WEAKEN FAST
ENOUGH.

MVFR CEILINGS WILL THIN/SCATTER OUT BY EARLY AFTERNOON. WITH THE
WARMFRONT LIKELY IN THE VICINITY OF THE TERMINALS WILL LEAVE THE
PROB30 GROUP GOING FOR THUNDERSTORMS DURING THE AFTERNOON HOURS.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 23, 12:02 PM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT FRI MAY 23 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
102 PM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS
OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. DEPENDING ON HOW
WARM AFTERNOON TEMPERATURES CAN REACH LATE THIS AFTERNOON...AREAS
SOUTH AND WEST OF A LINE FROM TARKIO TO RICHMOND TO MACON WILL SEE
THE HIGHEST PROBABILITIES OF ANY THUNDERSTORM DEVELOPMENT. SEVERE
WEATHER IS NOT EXPECTED...HOWEVER AN ISOLATED STRONG THUNDERSTORM
MAY BE POSSIBLE WITH LARGE HAIL AND LOCALLY HEAVY RAINFALL THE
PRIMARY THREAT.

THUNDERSTORMS WHICH DEVELOP ACROSS WESTERN KANSAS LATER TONIGHT MAY
REACH TOWARDS THE WESTERN PORTIONS OF THE OUTLOOK AREA TOWARDS
SATURDAY MORNING. IF THUNDERSTORMS CAN HOLD TOGETHER AS THEY MOVE
EAST...AN ISOLATED STRONG THUNDERSTORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY AFTERNOON AND EVENING...THERE WILL BE THE POTENTIAL OF
SEVERE STORMS DEVELOPING IN NORTHEAST KANSAS AND SOUTHEAST
NEBRASKA...THAT COULD ALSO IMPACT THE NORTHWEST PORTIONS OF
MISSOURI SATURDAY EVENING...MAINLY WEST OF INTERSTATE 35. NORTHEAST
KANSAS...INCLUDING THE TROY...EFFINGHAM AND ATCHISON AREAS WOULD BE
THE MORE FAVORED AREA FOR TORNADIC DEVELOPMENT WITH THESE STORMS.

ON SUNDAY...WITH A SUMMER LIKE AIRMASS ACROSS THE OUTLOOK
AREA...PULSE TYPE AFTERNOON THUNDERSTORMS MAY DEVELOP...SOME WHICH
COULD PRODUCE DAMAGING WINDS OR HAIL. THEN SUNDAY NIGHT...A
THUNDERSTORM COMPLEX MAY FORM OVER IOWA AND SOUTHEAST NEBRASKA THAT
COULD MOVE SOUTH INTO EXTREME NORTHERN MISSOURI DURING THE LATE NIGHT
HOURS. THESE STORMS WOULD BE CAPABLE OF PRODUCING STRONG WINDS...HAIL
AND VERY HEAVY RAINFALL...WHICH COULD CAUSE FLOODING PROBLEMS.

THESE STORMS MAY BE ONGOING ACROSS NORTHERN MISSOURI MONDAY
MORNING...AS A COLD FRONT MOVES SOUTH INTO THE REGION. ADDITIONAL
THUNDERSTORM DEVELOPMENT ALONG THIS FRONT AS IT MOVES TO THE SOUTH WILL
BE POSSIBLE MONDAY AFTERNOON...MONDAY NIGHT AND INTO TUESDAY. THIS
MAY PRODUCE REPEATED ROUNDS OF STORMS ACROSS MISSOURI AND EASTERN
KANSAS...AND FLOODING WILL BE A CONCERN.

AS THE COLD FRONT DROPS SOUTH OF MISSOURI TUESDAY NIGHT...THE THREAT
OF STRONG STORMS WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE HOLIDAY
WEEKEND...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. REPORTS OF
FLOODING ARE ALSO REQUESTED.

PC

In the hours before

Special weather statement, May 23, 11:31 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1231 AM CDT SAT MAY 24 2008

MOZ001-240600-
ATCHISON-
1231 AM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN ATCHISON COUNTY UNTIL 100
AM CDT...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF ROCKPORT...OR 10 MILES
NORTHWEST OF TARKIO...MOVING NORTH AT 35 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN ATCHISON
COUNTY.

HAIL TO PENNY SIZE...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

STOFLET
Special weather statement, May 24, 12:12 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 AM CDT SAT MAY 24 2008

MOZ001-002-240645-
ATCHISON-NODAWAY-
112 AM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON AND NORTHWESTERN
NODAWAY COUNTIES UNTIL 145 AM CDT...

AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRFAX...OR 8 MILES SOUTH OF TARKIO...
MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  TARKIO BY 120 AM CDT.

THE TOWN OF WESTBORO IS ALSO IN THE PATH OF THIS STORM.

HAIL TO PENNY SIZE...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

STOFLET

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 06:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Atchison

When
May 24, 12:25 AM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
0.88 in hail
Reported by
Public
Coordinates
40.440, -95.380

Flood, Chariton

When
May 24, 11:13 PM CST to May 26, 2:54 AM CST
Where
Chariton County, 1.79 mi WSW of Sumner to 3.66 mi W of Cunningham
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.664, -93.263

The Grand River near Sumner crested at 29.27 feet, or 3.27 feet above flood stage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97041, 100025.